Start Submission Become a Reviewer

Reading: Paracetamol poisoning below toxic level causing liver damage in a fasting adult

Download

A- A+
Alt. Display

Case Reports

Paracetamol poisoning below toxic level causing liver damage in a fasting adult

Authors:

WKB Kasun Fernando,

South Asian Clinical Toxicology Research Collaboration (SACTRC), Faculty of Medicine, University of Peradeniya, LK
X close

PL Ariyananda

Department of Medicine, Faculty of Medicine, University of Ruhuna, LK
X close

Abstract

In many countries, paracetamol ranks at the top of all known poisoning agents implicated in accidental or intentional poisoning. In general, liver injury caused by drugs is known to be either type A "dose dependent" (intrinsic toxicity) or type B idiosyncratic. Perhaps with the exception of single high dose of drug induced liver injury, most drug induced liver injury (DILI) cases evaluated in clinical practice are considered as idiosyncratic.

Hepatotoxicity is the major manifestation of paracetamol poisoning, although kidneys and heart may also be affected in severe poisoning. N-acetylcysteine prevents toxicity if given within the first eight hours but is also of benefit in patients presenting late or with established hepatotoxicity.  

doi: 10.4038/cmj.v54i1.467

Ceylon Medical Journal Vol.54(1) 2009 p.16-17

DOI: https://doi.org/10.4038/cmj.v54i1.467
How to Cite: Fernando, W.K. and Ariyananda, P., 2009. Paracetamol poisoning below toxic level causing liver damage in a fasting adult. Ceylon Medical Journal, 54(1), pp.16–17. DOI: http://doi.org/10.4038/cmj.v54i1.467
Published on 21 Apr 2009.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus